Fed up :(


16 Apr 12


In bed with yet another chest infection. Ended up in a&e and went through the familiar routine of nebulisers, steroids and antibiotics. And all because I caught another cold!

It's only April yet this is the second time I've fallen ill this year.

Been taking seretide religiously hoping it would somehow protect me but I've realised my lungs are just vulnerable to any floating bug out there.

Now that I'm on my second course of pred this year, does this mean I need to carry one of those steroid cards?

Replies to: Fed up :(


18 Apr 12


inhaled steroids and nebulised steroids sound really high but the dose isnt much bigger in reality its just the way it gets into your system, especially with budesonide, - they use it in hayfever nasal spray to damp down reactions. xxx


18 Apr 12


if you have more than 4 courses of steroids in 12 months you should have a card, just so medical staff can be aware. just that certain meds can react with steroids. I'm on constant daily steroids and steroid injections every 4 weeks as well as loads of other stuff. Keep smiling xxxx Janey


18 Apr 12


Just took last dose of steroids and finished antibiotics. But still have awful wheeze. Hate hate hate this condition!!


17 Apr 12


Charlie, I'm guessing 4mg is actually a pretty high dose - that's 4000 mcg and Symbicort is measured in mcg, so that's like having 10 puffs of Symbicort 400/12 a day! I'm only on 4 puffs a day of 400/12 so 1600mcg and the GP seemed to think that was pretty high dose for an inhaled steroid, though it doesn't seem it compared to what you and others are on.


17 Apr 12


Glad you are feeling a little better!! Could you use ibuprofen gel or a gel called biofreeze or deep heat on your ribs to help with the pain??

Sadly a lot of people dont realise that they dont need a steroid card for the inhalers also, and most GPs are unaware of it also. I always get told by the little pharmacy bloke who checks my charts in costa...as I also need it for my budesonide nebs (which is the steroid in symbicort) and thats only 4mg a day (not actually sure if this is a high dose in comparison to what is out there etc) so definatly worth asking, no harm in having one to carry around I guess.

And sorry cupcake, didnt see your post!! Hope your feeling better soon also!!!



17 Apr 12


Cupcake - sorry to hear about ending up in hospital. That hasn't happened to me for a few years now but to be honest I can't help thinking it's partly NHS cuts / postcode lottery. More emphasis on sending patients home to deal with it rather than care in hosp.

A year ago I was so poorly I was making daily trips to my GP who nebulised me. It took 3 courses of antibiotics and weeks of steroids to bring me back to health. In total I was ill for 9 weeks but despite all this hospital was never mentioned as an option. Where as I had been hospitalised for a week when I was in a similar state before and took much less time to get better.

I found it a very lonely, scary time and hope that I'm never like that again. I did wonder how ill you really had to be to get hospital care. I think it can vary according to where you live.


17 Apr 12


wow I had no idea you needed a steroid card for things like Symbicort...though when I got mine last week my GP did raise his eyebrows and say it was a fairly high dose the cons wanted and therefore a pretty hefty dose of steroids even if they are inhaled. He didn't mention a card though.

Angel65, glad you're feeling better - rubbish when things keep happening and ribs must be painful. Are you able to take ibuprofen as if so it could help? If not hope you have other painkillers on hand to calm things down a bit and maybe help sleep.

EDIT Cupcake, hope you feel better as well and your work are sympathetic to you maybe easing back in.


17 Apr 12


Hi Charlie warlie I'm on the mend thanks :) cough is settling but ribs feel like they are bruised. It makes sense needing to carry a card due to the seretide but thought because it was such a low steroid dose maybe it wasn't necessary. Certainly no one has mentioned it but I shall find out!


17 Apr 12


Hey angel65,

How your feeling now?!?! Any better!?!?

With the steroid card you can always ask your pharmasist (sorry can't spell) for one when you get your next dose and if they do happen to question you, you can just mention to them that you have had a fair few doses of steroids this year already. On the note of steroid cards, as far as I was aware, you should also carry them for seretide and symbicort inhalers also, as they to have steroids in and shouldn't be stopped suddenly. I was always given steroid cards for these inhalers when I was on them back in the day!!



17 Apr 12


Hello, the same thing has just happened to me, a chest infection and then A&E and then four days in hospital. I too thought I had it under control. I have been given a blue card. Sorry you have not been at all well. I just concerned that the steriods make me a bit spaced out and I dont feel all that good but breathing good. I am worried about going back to the rushing around of work.

Take good care of yourself and you are not on your own.


17 Apr 12


Sorry you've been unwell. Glad to hear that pred has a positive side effect for once.

Not sure about the steroid card though. I'd be as interested as you are to find out wether you should be given one for short courses. i've never been given one, (end of feb i had a 7 day course and less than a week later had another 5 days pred and 2 days after that finished was given another 5 day course, nurses or doctors never mentioned a steroid card though).

Take care and I hope you get better soon (chest infections are rubbish)

Lou x


17 Apr 12


Thanks everyone. Been resting a lot!

The ONLY upside to this is that the pred does wonders for my skin - makes it really soft and glowing.

Pity I can't go anywhere to show it off though. Lol!


16 Apr 12


So sorry that you are feeling so poorly.

I do hope you start to feel better soon


16 Apr 12


Hi Angel!

Sorry you're feeling so poorly, its pants!!

Ihope your lungs start to behave soon and you feel more like your old self again.

In the meantime, lots of r&r :-)


16 Apr 12


sorry to hear your news Angel65, hope you're on the mend soon. might be worth getting one for when you're on steriods and especially if you're on them for longer than a week. take care.

1 Reply

  • Glad to see forum up and running again :)

    Well I've had a bit of an adventure since I last wrote ..... Breathing got so bad had to call an ambulance. Ended up in hospital for 12 days.

    Was put on cocktail of drugs - steroids, antibiotics, amenophilline, singulair, nebulisers and seretide.

    Once I didn't need nebulising anymore I was sent home but still taking everything else. Plan is to wean me off it all over the next month.

    Since coming home I've had no energy whatsoever and am spending most of my time sleeping. Wondering if this is normal?

    Can't believe things got so bad. To make matters worse, my long distance vision became bad almost overnight and was diagnosed with cataracts in both eyes. Was told this was down to steroid use on and off for past 8 years.

    I'm kind of in shock :(

    But in answer to my original query of 'do I need a steroid card?' well ive definitely got one now!!

You may also like...